Alert archive / South Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Aberdeen, SD

April 6, 2006Day County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Apr 6, 2006, 3:27 PM CDT for Day County, South Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2006, 3:27 PM CDT (20:27 UTC)
Expired
Apr 6, 2006, 7:30 PM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Day County, SD

The radar

The Aberdeen radar (KABR), 66 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 4:45 PM CDTFLOODButler, SDA COUPLE OF COUNTY ROADS AROUND BUTLER UNDER WATER.
Apr 6, 4:45 PM CDTFLASH FLOODButler, SDCOUNTY ROADS UNDER WATER AROUND BUTLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 062030
FFWABR
SDC037-070030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA.

* UNTIL 730 PM CDT.

* AT 323 PM CDT(223 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
  AREA. DOPPLER RADAR ESTIMATED THAT ANYWHERE FROM 2 TO 4 INCHES OF
  RAIN HAS FALLEN OVER PARTS OF DAY COUNTY TO THE SOUTHWEST OF 
  WEBSTER.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL COULD CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING
  INCLUDE...BRISTOL...BUTLER...AND LILY. .

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4556 9735 4517 9735 4518 9790 4556 9790

$$
TDK
2 follow-up statements
000 
WGUS73 KABR 062152
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT THU APR 6 2006

SDC037-070030-
DAY SD-
448 PM CDT THU APR 6 2006

...FLASH FLOOD WARNING CONTINUES FOR DAY COUNTY UNTIL 730 PM CDT...

AT 447 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING WAS OCCURRING OVER PARTS OF SOUTHERN DAY COUNTY.  SEVERAL 
COUNTY ROADS WERE UNDER WATER IN THE BUTLER VICINITY.  MEANWHILE 
DOPPLER RADAR CONTINUES TO INDICATE THAT THE HEAVIEST RAINS OVER THE 
LAST SEVERAL HOURS HAVE FALLEN IN A BAND BETWEEN BRISTOL AND 
WEBSTER...WHERE UP TO 4 INCHES MAY HAVE FALLEN.  

THE GOOD NEWS IS THAT RADAR INDICATES THE RAINFALL INTENSITY AND 
COVERAGE IS GRADUALLY DECREASING ACROSS THE REGION.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 4556 9735 4517 9735 4518 9790 4556 9790

$$
TDK
000 
WGUS73 KABR 062339
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CDT THU APR 6 2006

SDC037-062349-
DAY SD-
639 PM CDT THU APR 6 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DAY COUNTY HAS BEEN
CANCELLED...

THE THREAT OF FLASH FLOODING HAS ENDED OVER THE AREA.  HOWEVER... 
AREAL FLOODING WILL CONTINUE.  

LAT...LON 4556 9735 4517 9735 4518 9790 4556 9790

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:12 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 6, 2:12 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
212 PM CDT THU APR 6 2006

.UPDATE...JUST A QUICK UPDATE TO SAY THAT THE WIND ADVISORY HAS BEEN
PUSHED UP TO A START TIME OF 3PM CDT...AS STRONGER WINDS ARE NOW
BEGINNING TO DESCEND UPON THE NORTHERN PLAINS.  DORN

.PREVIOUS DISCUSSION...
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
THE BIGGEST CHALLENGE FACING THE NEAR TERM DEALS WITH PCPN COVERAGE
AND TYPE TODAY THRU TONIGHT. CURRENTLY MODELS ARE TAKING 5H LOW
FURTHER TO SOUTH THAN PREVIOUSLY THOUGHT..AND -TSRA JUST NOW
REACHING FAR SW CWA. LATEST DAY1 OUTLOOK FROM SPC JUST CLIPS FAR
SERN CWA. BEST INSTABILITY OCCURS THRU MORNING ACROSS SRN TO SE CWA
WITH RESPECTABLE 7H-5H LAPSE RATES FROM 6 TO 7 DEGREES C. NAM MOST
UNSTABLE CAPE VALUES REACH 500 J/KG BY 18Z WITH BEST LIS AROUND -1.
BY 00Z FRIDAY THESE VALUES FALL OFF DRAMATICALLY AS DRY AIR BEGINS
TO PUSH IN FROM NORTH. FOR NORTHERN COUNTIES...QUESTION REMAINS ON
WHEN CONVECTIVE PCPN WILL PHASE OVER TO STRATIFORM TYPE AS 85H AND
7H TROWAL FEATURES TAKE OVER. THESE ALSO BOTH SLIP RAPIDLY SOUTH BY
00Z AS SFC AND 5H LOWS TAKE MORE SOUTHERLY ROUTE. ALSO WELL
PRONOUNCED DRY PUNCH NOW ADVECTING THROUGH WRN NEB/WRN SD WITH SAT
PIC SHOWING CLEAR SKIES. KEPT HIGHEST PROBABILITY PCPN TO THE
SOUTHERN/WESTERN COUNTIES DURING DAY...TAPERING CHCS DOWN TO THE NE
PART OF CWA.

NEXT CONCERN IS WINDS TONIGHT. AS LOW SLOWLY SLIPS SOUTH...STRONG
HIGH BUILDS IN FROM NORTH. MAV GUIDANCE SHOWING SUSTAINED WINDS AT
OR ABOVE 30KTS FOR MANY PLACES. GIVEN STRENGTH OF SUBSIDENCE BEHIND
EXITING SYSTEM AND CAA TAKING PLACE..SEE NO REASON TO DISCOUNT. WILL
ISSUE A WIND ADVRY FOR ALL CWA FROM 00Z TO 12Z FRIDAY. THIS MAY BE A
LITTLE LONG TIME WISE...BUT WOULD RATHER RUN LONG THAN HAVE LATER
SHIFTS EXTEND ADVRY FOR AN HOUR OR TWO TO COVER. CLEARING EXPECTED
RAPIDLY TONIGHT AND TRENDED POPS QUICKLY OUT OF CWA OVERNIGHT.

REMAINDER OF NEAR TERM QUIET. BUILDING HEIGHTS AND WAA RETURNS TO
CWA BY SATURDAY MORNING. MODELS DO PROG ANOTHER WAVE PASSING THROUGH
CWA SATURDAY NIGHT...BUT LITTLE SEEN IN THE WAY OF MOISTURE WITH
FEATURE. MIGHT BE A FEW ACCAS AS IT PASSES OVERHEAD BUT DONT EXPECT
MUCH MORE THAN THAT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS IN FAIR AGREEMENT DURING THIS PERIOD. IT STARTS OFF WITH A
WEAK SURFACE TROUGH IN THE AREA ON SUNDAY AND A WEAK DISTURBANCE
PASSING TO THE NORTH SUNDAY NIGHT. A BROAD...AND RATHER FLAT...UPPER
RIDGE WILL BE OVER THE CENTRAL U.S. ON SUNDAY. THE RIDGE WILL DRIFT
EAST ON SUNDAY AND MONDAY AS AN UPPER TROUGH MAKES PROGRESS ACROSS
THE WESTERN CONUS. MODELS AGREE THAT THIS UPPER TROUGH AND ITS
SURFACE LOW WILL MOVE THROUGH THE CENTRAL AND NORTHERN PLAINS
MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE CONTINUED WITH SLIGHT
CHANCE POPS FOR NOW...BUT THIS MAY NEED TO BE INCREASED THE
STRENGTH/TRACK OF THIS SYSTEM BECOMES MORE CERTAIN. MODELS DO VARY
IN THE AMOUNT OF COLD AIR BEHIND THIS SYSTEM HOWEVER. WENT WITH A
MODEL BLEND FOR TEMPS BY THE END OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY 20Z THURSDAY TO 12Z FRIDAY ALL COUNTIES.
MN...WIND ADVISORY 20Z THURSDAY TO 12Z FRIDAY FOR BIG STONE AND
TRAVERSE COUNTIES.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Apr 6, 5:21 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT THU APR 6 2006

MNZ039-071030-
TRAVERSE-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS...WILL DEVELOP LATER TODAY ACROSS THE COUNTY. AN
ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE EXPECTED RAINFALL MAY
SLOW THE FALL OF LOCAL RIVERS THAT ARE AT OR ABOVE FLOOD STAGE.
STRONG NORTHEAST WINDS WILL ALSO DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ046-SDZ003>011-015>017-021-033-034-071030-
BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-GRANT-STANLEY-SULLY-
521 AM CDT THU APR 6 2006 /421 AM MDT THU APR 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS
ALSO POSSIBLE. THE BIGGEST THREAT FROM ANY PASSING THUNDERSTORM
WOULD BE THE LIGHTNING. STRONG NORTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 45 MPH WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ018>020-022-023-035>037-045-048-051-071030-
SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA. A
SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING THROUGH EARLY
AFTERNOON. THE BIGGEST THREAT FROM THE THUNDERSTORMS WOULD BE
LARGE HAIL. LATER THIS AFTERNOON...LOOK FOR NORTHEAST WINDS TO
INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUINGTHROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING THROUGH EARLY
AFTERNOON.

HINTZ

In the hours before

Local storm report, Apr 6, 11:22 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             10 S MILLER             44.38N 98.99W
04/06/2006  E1.75 INCH       HAND               SD   PUBLIC

&&

KEN G
Local storm report, Apr 6, 11:54 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             5 W MILLER              44.52N 99.09W
04/06/2006  M1.75 INCH       HAND               SD   LAW ENFORCEMENT

            QUARTER TO GOLFBALL HAIL.

&&

KEN G
Local storm report, Apr 6, 12:18 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1218 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             9 NW MILLER             44.61N 99.12W
04/06/2006  M0.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

GN
Local storm report, Apr 6, 12:24 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             9 NW MILLER             44.61N 99.12W
04/06/2006  M1.00 INCH       HAND               SD   LAW ENFORCEMENT

            LAKE LOUISE STATE PARK

&&

GN
Local storm report, Apr 6, 12:37 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             5 SSW POLO              44.71N 99.15W
04/06/2006  M0.88 INCH       HAND               SD   EMERGENCY MNGR

&&

GN
Local storm report, Apr 6, 12:43 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1243 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             POLO                    44.78N 99.11W
04/06/2006  E0.75 INCH       HAND               SD   EMERGENCY MNGR

&&

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:02 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more30 hr
Apr 6, 4:12 AM CDTSevere Thunderstorm WarningABRJones, Lyman48 min
Apr 6, 4:58 AM CDTSevere Thunderstorm WarningABRJones, Lyman47 min
Apr 6, 5:50 AM CDTSevere Thunderstorm WarningABRBuffalo40 min
Apr 6, 8:14 AM CDTSevere Thunderstorm WarningABRHand31 min
Apr 6, 10:55 AM CDTSevere Thunderstorm WarningABRHand35 min
Apr 6, 11:14 AM CDTSevere Thunderstorm WarningABRSpink31 min
Apr 6, 11:32 AM CDTSevere Thunderstorm WarningABRHand28 min
Apr 6, 12:05 PM CDTSevere Thunderstorm WarningABRHand25 min
Apr 6, 12:10 PM CDTFlash Flood WarningABRSpink6 hr
Apr 6, 12:34 PM CDTSevere Thunderstorm WarningABRHand41 min
Apr 6, 12:59 PM CDTSevere Thunderstorm WarningABRSully27 min
Apr 6, 1:32 PM CDTFlash Flood WarningABRClark6 hr

Nearby

Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.